Dense Fog, Alexander
- When
- July 5, 12:00 AM CST to 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed over much of southern Illinois as a result of clear skies, light winds, and abundant moisture near the surface. The widespread dense fog was west of a line from Fairfield to Carmi to Elizabethtown.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed over much of southern Illinois as a result of clear skies, light winds, and abundant moisture near the surface. The widespread dense fog was west of a line from Fairfield to Carmi to Elizabethtown. Visibility was below one-quarter mile at many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 12:52 PM CST, 11 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 152 PM CDT FRI JUL 4 2008 .DISCUSSION... MAIN CHALLENGE THIS EVENING IS OBVIOUSLY TIED TO THE CHANCES OF PRECIPITATION FOR HOLIDAY ACTIVITIES. THE 18Z LAPS DATA SHOWS THE FRONTAL BOUNDARY CLEAR AS DAY IN THE WIND FIELDS...FROM ABOUT POPLAR BLUFF TO PADUCAH TO DAWSON SPRINGS KENTUCKY...WHICH IS WHERE THE SHOWERS AND STORMS ARE CONFINED. THE 12Z NAM WOULD INDICATE THAT ANY LINGERING CHANCES WOULD BE CONFINED TO SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY EARLY THIS EVENING...BUT EVEN SO...IT ONLY PAINTS A FEW HUNDREDTHS. THE 12Z GFS...WOULD INDICATE THAT ONLY SOUTHERN KENTUCKY AND MAYBE THE FAR EASTERN COUNTIES MIGHT HAVE A SLIGHT CHANCE OF SEEING SOMETHING EARLY TONIGHT. WILL ONLY HAVE SLIGHT CHANCES IN AREAS SOUTH OF THE OHIO AND A FEW COUNTIES IN INDIANA...WITH MAYBE 30 POPS IN THE EXTREME SOUTHEAST CORNER OF THE CWA. WILL ALSO INCORPORATE THE ONGOING AFTERNOON CONVECTION INTO THE EQUATION. THE FRONT...OR WHATS LEFT OF IT...SHOULD SINK SOUTH OF THE AREA TOMORROW. ANOTHER MID/UPPER LEVEL WAVE WILL SWING THROUGH THE REGION DURING THE DAY...BUT MOISTURE APPEARS TO BE RATHER LIMITED AS DRIER AIR WILL HAVE FILTERED INTO THE REGION BEHIND THE FRONT. REALLY HARD PRESSED TO FIND ANY HINT OF QPF IN THE MODELS...EXCEPT FOR MAYBE THE 00Z ECMWF AND THE LATEST SREF...WHICH SHOW THE POSSIBILITY OF SOMETHING ALONG THE EXTREME SOUTHERN COUNTIES. BOTH THE GFS AND NAM INDICATE THE FRONT MAY ACTUALLY BEGIN RETURNING NORTH ACROSS PORTIONS OF THE MISSOURI OZARKS...AS WINDS SHIFT AROUND TO THE SOUTHEAST BY 00Z SUNDAY. WILL MENTION JUST AN ISOLATED SHOWER OR THUNDERSTORM IN THE GRIDS FOR THE OZARK FOOTHILLS OF MISSOURI...AND THINK THAT THE MAIN THREAT WOULD BE IN THE AFTERNOON HOURS WITH THE HEAT OF THE DAY. FOR SATURDAY NIGHT...THE AFOREMENTIONED MID/UPPER WAVE WILL STILL BE MOVING ACROSS OUR EASTERN COUNTIES...BUT WILL MAINTAIN THE DRY FORECAST. COULD SEE A LINGERING SHOWER OR STORM INTO THE EVENING HOURS IN PARTS OF THE OZARKS IN MISSOURI BUT WILL LEAVE THINGS DRY FOR NOW. ON SUNDAY...WINDS SHOULD SHIFT AROUND TO THE WEST OR SOUTH AND IT LOOKS LIKE WE START TO GET INTO A TYPICAL SUMMERTIME PATTERN...WITH MOISTURE INCREASING AS WELL AS 850 MB TEMPS. BY 00Z MONDAY...850 MB TEMPS RISE INTO THE 18-21 DEG C RANGE ACCORDING TO THE 12Z GFS...WITH THE NAM SHOWING A FEW DEGREES COOLER. THIS IS REFLECTED IN THE LATEST MOS WITH UPPER 80S TO LOWER 90S FOR HIGHS ON SUNDAY. WILL LEAVE THE FORECAST DRY FOR SUNDAY ALTHOUGH WOULD NOT BE SURPRISED TO SEE AN ISOLATED STORM OR TWO. THE NAM DEVELOPS AN MCS ON A FRONTAL BOUNDARY TO OUR NORTH SUNDAY NIGHT AND DIVES IT SOUTH TOWARD THE AREA LATE SUNDAY NIGHT AND INTO MONDAY. THE GFS TAKES ANY PRECIPITATION THAT BREAKS OUT TO OUR NORTH...AND PIVOTS IT AROUND THE CWA. YOU NEVER KNOW FOR SURE HOW ANY MAJOR COMPLEX LIKE THAT WILL PROGRESS THIS FAR OUT IN TIME...SO WILL JUST LEAVE THE SLIGHT CHANCES GOING FOR MONDAY. FOR TUESDAY THROUGH THE REST OF THE FORECAST...A TYPICAL SUMMERTIME FLOW PATTERN IS EXPECTED. MODELS AGREE ON LIGHT WEST TO NORTHWEST FLOW IN THE MID AND UPPER LEVELS AS THE BAND OF STRONGER WESTERLIES REMAINS ACROSS THE NORTHERN STATES. LOW LEVEL FLOW WILL REMAIN LIGHT SOUTHWEST...KEEPING SEASONABLY HOT AND HUMID CONDITIONS IN PLACE. WEAK 500 MB TROUGHING IS FORECAST TO PERSIST ACROSS THE OHIO VALLEY THROUGH MOST OF THE PERIOD. THIS WILL FAVOR DAILY DEVELOPMENT OF SCATTERED CONVECTION IN THE VERY WARM AND MOIST AIR MASS. RELIED MOST HEAVILY ON THE 00Z GFS ENSEMBLE MEAN...WHICH INDICATES SLIGHTLY STRONGER TROUGHING TUESDAY AND WEDNESDAY. A SURFACE BOUNDARY WILL SAG SOUTHWARD ACROSS ILLINOIS AND INDIANA TUESDAY AND WEDNESDAY. THESE FEATURES SUGGEST A SOMEWHAT BETTER CHANCE OF STORMS ON THOSE DAYS. BY FRIDAY...THE 00Z GFS ENSEMBLE MEAN BUILDS THE SOUTHEASTERN U.S. 500 MB RIDGE NORTH AND NORTHWEST. THE 00Z ECMWF DOES LIKEWISE...THOUGH IT IS 12 TO 24 HOURS SLOWER. HOTTER AND DRIER CONDITIONS APPEAR LIKELY BY NEXT WEEKEND. && .AVIATION... LOW LEVEL MOISTURE WILL CONTINUE TO PERSIST THROUGH THE NIGHT...CREATING A VARIETY OF CONCERNS WITH FOG AND LOW CLOUDS. EXPECT WIDESPREAD LOW CLOUDINESS THROUGH THE EVENING HOURS...WITH CIGS REMAINING GENERALLY MVFR IN IL/IN/NW KENTUCKY. CIGS TO THE SOUTH WILL BE IN THE VFR CATEGORY FOR THE MOST PART. THE EXCEPTION WILL BE IN ANY ISOLATED SHOWERS. ONCE CLEARING OCCURS TONIGHT...FOG SHOULD FORM. A FEW HOURS OF IFR VSBYS APPEAR LIKELY BEFORE THE SUN BURNS IT OFF AFTER 12Z. WINDS WILL REMAIN LIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...CW LONG TERM....MY AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 650 PM CDT FRI JUL 4 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 650 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL PERSIST FROM THE LAKES AREA EAST TO THE PENNYRILE REGION IN WEST KENTUCKY THROUGH MID EVENING THEN DISSIPATE. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE LIGHTNING AND BRIEF HEAVY RAIN. OVERNIGHT PATCHY FOG IS EXPECTED TO FORM. VISIBILITIES COULD DROP BELOW 1 MILE IN SOME AREAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS OF FLOODING ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORM CHANCES RETURN MONDAY AND CONTINUE ON AND OFF THROUGH THURSDAY. THERE IS THE POTENTIAL FOR ISOLATED SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS EACH DAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS OF FLOODING ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1240 AM CDT SAT JUL 5 2008 ILZ075-080-081-084>094-KYZ001>005-MOZ076-086-087-100-107>112-114- 051200- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN- UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON- HICKMAN-CARLISLE-BALLARD-MCCRACKEN-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE... WEST FRANKFORT...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD... SIKESTON...CHARLESTON...NEW MADRID 1240 AM CDT SAT JUL 5 2008 ...PATCHY DENSE FOG POSSIBLE OVERNIGHT IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS... THE COMBINATION OF CLEAR SKIES...LIGHT WINDS AND ABUNDANT MOISTURE NEAR THE SURFACE WILL SET THE STAGE FOR THE DEVELOPMENT OF PATCHY DENSE FOG OVER SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS. FROM 1 AM THROUGH 4 AM...THE BEST CHANCES FOR SEEING LOCALLY DENSE FOG IN SOUTHEAST MISSOURI WILL BE EAST OF HIGHWAY 67 AND SOUTH OF HIGHWAY 60...ONWARD TO THE MISSISSIPPI RIVER. IN SOUTHERN ILLINOIS...FOG CAN BE EXPECTED ALONG THE ENTIRE SPAN OF ROUTE 13...AND SOUTHWARD TO THE OHIO RIVER. AFTER 4 AM AND THROUGH 7 AM SATURDAY MORNING...PATCHY DENSE FOG WILL STILL REMAIN POSSIBLE OVER SOUTHEAST MISSOURI. IN SOUTHERN ILLINOIS...THE FOG WILL BE MOST LIKELY ALONG AND WEST OF INTERSTATE 57. IF YOU ARE PLANNING TRAVEL OVERNIGHT...BE AWARE THAT VISIBILITY ON THE ROAD AHEAD MAY BRIEFLY DROP BELOW A QUARTER OF A MILE AT TIMES. IF YOU ENCOUNTER THESE AREAS OF PATCHY DENSE FOG...ADJUST YOUR SPEED ACCORDINGLY. BE SURE TO USE LOW BEAM HEADLIGHTS OR FOG LIGHTS ON YOUR VEHICLE AND KEEP PLENTY OF DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND YOU. SMITH
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116082, 116083, 116084, 116086, 116087, 116088, 116089, 116090, 116091, 116092, 116094, 116095, 116096.